Campana points, Vojta’s conjecture, and level structures on semistable abelian varieties
Journal de Théorie des Nombres de Bordeaux, Volume 30 (2018) no. 2, pp. 525-532.

We introduce a qualitative conjecture, in the spirit of Campana, to the effect that certain subsets of rational points on a variety over a number field, or a Deligne–Mumford stack over a ring of S-integers, cannot be Zariski-dense. The conjecture interpolates, in a way that we make precise, between Lang’s conjecture for rational points on varieties of general type over number fields, and the conjecture of Lang and Vojta that asserts that S-integral points on a variety of logarithmic general type are not Zariski-dense. We show our conjecture follows from Vojta’s conjecture. Assuming our conjecture, we prove the following theorem: Fix a number field K, a finite set S of places of K containing the infinite places, and a positive integer g. Then there is an integer m 0 such that, for any m>m 0 , no principally polarized abelian variety A/K of dimension g with semistable reduction outside of S has full level-m structure.

Nous introduisons une conjecture qualitative, dans l’esprit de Campana, qui prédit que certains sous-ensembles de points rationnels sur une variété sur un corps de nombres, ou un champ de Deligne–Mumford sur un anneau de S-entiers, ne peut pas être dense pour la topologie de Zariski. La conjecture interpole, d’une manière que nous précisérons, entre la conjecture de Lang pour les points rationnels sur les variétés de type général sur un corps de nombres, et la conjecture de Lang et Vojta qui affirme que les points S-entiers sur une variété de type général logarithmique ne sont pas denses pour la topologie de Zariski. Nous montrons que notre conjecture découle de la conjecture de Vojta. En supposant la conjecture, nous prouvons le théorème suivant : étant donné un corps de nombres K, un ensemble fini S de places de K contenant les places infinies, et un nombre entier positif g, il existe un entier m 0 tel que, pour tout m>m 0 , il n’y a pas de variétés abélienes A/K de dimension g avec réduction semistable en dehors de S avec une structure pleine de niveau m.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/jtnb.1037
Classification: 11J97,  14K10,  14K15,  11G18
Keywords: Campana points, Vojta’s conjecture, abelian varieties, level structures
Dan Abramovich 1; Anthony Várilly-Alvarado 2

1 Department of Mathematics, Box 1917 Brown University Providence, RI, 02912, USA
2 Department of Mathematics MS 136 Rice University 6100 S. Main St. Houston, TX 77005, USA
@article{JTNB_2018__30_2_525_0,
     author = {Dan Abramovich and Anthony V\'arilly-Alvarado},
     title = {Campana points, {Vojta{\textquoteright}s} conjecture, and level structures on semistable abelian varieties},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {525--532},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {30},
     number = {2},
     year = {2018},
     doi = {10.5802/jtnb.1037},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1037/}
}
TY  - JOUR
TI  - Campana points, Vojta’s conjecture, and level structures on semistable abelian varieties
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2018
DA  - 2018///
SP  - 525
EP  - 532
VL  - 30
IS  - 2
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1037/
UR  - https://doi.org/10.5802/jtnb.1037
DO  - 10.5802/jtnb.1037
LA  - en
ID  - JTNB_2018__30_2_525_0
ER  - 
%0 Journal Article
%T Campana points, Vojta’s conjecture, and level structures on semistable abelian varieties
%J Journal de Théorie des Nombres de Bordeaux
%D 2018
%P 525-532
%V 30
%N 2
%I Société Arithmétique de Bordeaux
%U https://doi.org/10.5802/jtnb.1037
%R 10.5802/jtnb.1037
%G en
%F JTNB_2018__30_2_525_0
Dan Abramovich; Anthony Várilly-Alvarado. Campana points, Vojta’s conjecture, and level structures on semistable abelian varieties. Journal de Théorie des Nombres de Bordeaux, Volume 30 (2018) no. 2, pp. 525-532. doi : 10.5802/jtnb.1037. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.1037/

[1] Dan Abramovich Birational geometry for number theorists, Arithmetic geometry (Clay Mathematics Proceedings) Volume 8, American Mathematical Society, 2009, pp. 335-373 | Zbl: 1192.14013

[2] Dan Abramovich; Anthony Várilly-Alvarado Level structures on abelian varieties and Vojta’s conjecture, Compos. Math., Volume 153 (2017) no. 2, pp. 373-394 | Zbl: 1389.14164

[3] Dan Abramovich; Anthony Várilly-Alvarado Level structures on abelian varieties, Kodaira dimensions, and Lang’s conjecture, Adv. Math., Volume 329 (2018), pp. 523-540 | Zbl: 06863451

[4] FrŁ’edéric Campana Fibres multiples sur les surfaces: aspects geométriques, hyperboliques et arithmétiques, Manuscr. Math., Volume 117 (2005) no. 4, pp. 429-461 | Zbl: 1129.14051

[5] Gerd Faltings; Ching-Li Chai Degeneration of abelian varieties, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge., Volume 22, Springer, 1990, xii+316 pages | Zbl: 0744.14031

[6] Marc Hindry; Joseph H. Silverman Diophantine geometry: An introduction, Graduate Texts in Mathematics, Volume 201, Springer, 2000, xiii+558 pages | Zbl: 0948.11023

[7] Martin C. Olsson Hom ̲-stacks and restriction of scalars, Duke Math. J., Volume 134 (2006) no. 1, pp. 139-164 | Zbl: 1114.14002

[8] Paul Vojta A more general abc conjecture, Int. Math. Res. Not., Volume 1998 (1998) no. 21, pp. 1103-1116 | Zbl: 0923.11059

Cited by Sources: